PrepareToTest.com Rotating Header Image

Letter to Pilots – Impairing Medications

I received this letter today via The National Association of Flight Instructors (NAFI) in conjunction with many of the other aviation alphabet organizations (AOPA, EAA, SAFE, NBAA, FAA, etc). It seeks to raise awareness of the effects that some medications have on the pilot when flying. As they say in the opening paragraph:

Medications currently prohibited by the FAA are found to be present as causal or contributory in approximately 12% of fatal general aviation accidents, according to joint analysis by industry and FAA of data from the past decade.
I have reproduced the opening paragraph from letter’s Fact Sheet below, please take a few moments to read through this and the original letter and check out some of the additional resources it refers to (also listed below).

Pilots may not be aware of the ubiquitous presence of sedating antihistamines in many over‐the‐counter (OTC) treatments for allergies, coughs, colds, sleep aids; or may not discuss the side effects of prescription medications with their treating doctor. In addition to the sedative effects from many medications, another significant concern is impairment of a pilot’s cognitive ability, including subtle degradation of the ability to competently evaluate actual IMPAIRMENT. The pilot’s underlying symptoms – head congestion, runny nose, cough, nausea, anxiety, muscle spasm, insomnia, or pain – are reduced by a medication, but at a significant cost of unrecognized slowing of thought processes.

FAA Resources:

0 Comments on “Letter to Pilots – Impairing Medications”

Leave a Comment